Alert archive / Guam / Rip Current Statements in 2021

Rip Current Statement 27, NWS Guam

December 27, 2021

NWS Guam issued this rip current statement at Dec 27, 2021, 2:04 PM CST. It took effect at Dec 28, 2021, 2:00 AM CST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2021, 2:04 PM CST (20:04 UTC)
In effect from
Dec 28, 2021, 2:00 AM CST
Expired
Dec 29, 2021, 11:03 AM CST
In force
33 hr
Issued by
NWS Guam

The text

As transmitted.

947 
WHMY40 PGUM 272004
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
604 AM ChST Tue Dec 28 2021

GUZ001>004-280900-
/O.NEW.PGUM.RP.S.0027.211228T0800Z-211229T2000Z/
Guam-Rota-Tinian-Saipan-
604 AM ChST Tue Dec 28 2021

...HIGH RIP CURRENT RISK IN EFFECT FROM THIS EVENING THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...North, west, and east facing reefs.

* WHEN...From this evening through late Wednesday night.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

Ziobro
5 follow-up statements
817 
WHMY40 PGUM 280148
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
1148 AM ChST Tue Dec 28 2021

GUZ001>004-280900-
/O.NEW.PGUM.SU.Y.0023.211228T0800Z-211229T2000Z/
/O.CON.PGUM.RP.S.0027.211228T0800Z-211229T2000Z/
Guam-Rota-Tinian-Saipan-
1148 AM ChST Tue Dec 28 2021

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM 
THURSDAY...
...HIGH RISK OF RIP CURRENTS FROM 6 PM THIS EVENING THROUGH 
WEDNESDAY NIGHT...

* WHAT...Large breaking waves up to 10 feet and dangerous rip
  currents.

* WHERE...North, east, west facing reefs for the high rip current
  risk. North and west facing reefs for the high surf advisory. 

* WHEN...From 6 PM this evening to 6 AM Thursday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...A long-period northwest and a northeast
  trade-wind swell will increase this evening causing surf to
  build along all but south facing reefs. Surf will fall Wednesday
  night into Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions. Elsewhere, swim near a lifeguard. If 
caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline. If 
unable to escape, face the shore and call or wave for help.

&&

$$

Aydlett
590 
WHMY40 PGUM 280548
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
348 PM ChST Tue Dec 28 2021

GUZ001>004-282100-
/O.CON.PGUM.SU.Y.0023.211228T0800Z-211229T2000Z/
/O.CON.PGUM.RP.S.0027.211228T0800Z-211229T2000Z/
Guam-Rota-Tinian-Saipan-
348 PM ChST Tue Dec 28 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM THURSDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH WEDNESDAY NIGHT...

* WHAT...Large breaking waves up to 10 feet and dangerous rip
  currents.

* WHERE...North, east, west facing reefs for the high rip current
  risk. North and west facing reefs for the high surf advisory. 

* WHEN...Through 6 AM Thursday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...A long-period northwest and a northeast
  trade-wind swell will increase this evening causing surf to
  build along all but south facing reefs. Surf will fall Wednesday
  night into Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions. Elsewhere, swim near a lifeguard. If 
caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline. If 
unable to escape, face the shore and call or wave for help.

&&

$$

Aydlett
581 
WHMY40 PGUM 282001
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
601 AM ChST Wed Dec 29 2021

GUZ001>004-290900-
/O.CON.PGUM.SU.Y.0023.000000T0000Z-211229T2000Z/
/O.CON.PGUM.RP.S.0027.000000T0000Z-211229T2000Z/
Guam-Rota-Tinian-Saipan-
601 AM ChST Wed Dec 29 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM CHST
THURSDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT....Large breaking waves up to 10 feet and dangerous rip
  currents.

* WHERE...North, east, west facing reefs for the high rip current
  risk. North and west facing reefs for the high surf advisory. 

* WHEN...Through 6 AM Thursday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

Ziobro
149 
WHMY40 PGUM 290600
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
400 PM ChST Wed Dec 29 2021

GUZ001>004-292000-
/O.CON.PGUM.SU.Y.0023.000000T0000Z-211229T2000Z/
/O.CON.PGUM.RP.S.0027.000000T0000Z-211229T2000Z/
Guam-Rota-Tinian-Saipan-
400 PM ChST Wed Dec 29 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM THURSDAY...
...HIGH RISK OF RIP CURRENTS THROUGH TONIGHT...

* WHAT...Large breaking waves up to 10 feet and dangerous rip
  currents.

* WHERE...North, east, west facing reefs for the high rip current
  risk. North and west facing reefs for the high surf advisory. 

* WHEN...Through 6 AM Thursday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...A long-period northwest and a northeast trade-
  wind swell will begin to subside late tonight and early Thursday
  morning allowing surf to fall below hazardous levels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions. Elsewhere, swim near a lifeguard. If 
caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline. If 
unable to escape, face the shore and call or wave for help.

&&

$$

Aydlett
294 
WHMY40 PGUM 291703
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
303 AM ChST Thu Dec 30 2021

GUZ001>004-291815-
/O.CAN.PGUM.SU.Y.0023.000000T0000Z-211229T2000Z/
/O.CAN.PGUM.RP.S.0027.000000T0000Z-211229T2000Z/
Guam-Rota-Tinian-Saipan-
303 AM ChST Thu Dec 30 2021

...HIGH SURF ADVISORY IS CANCELLED...
...HIGH RIP CURRENT RISK IS CANCELLED...

The long-period northwest and northeast trade-wind swell has
subsided enough so that surf has fallen below hazardous levels for 
north and west facing reefs. As a result, the risk of rip currents 
has also decreased from high to moderate along north, east, and west 
facing reefs. 

$$

Cruz

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this rip current statement went out at Dec 27, 1:20 AM CST, 12 hours 44 minutes earlier.

Area forecast discussion, Dec 27, 1:20 AM CST, 12 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
520 PM ChST Mon Dec 27 2021

.Marianas Synopsis...
The Marianas remain perched between a shear line along 10N and
another shear line about 250 miles northwest of Saipan. A small
cluster of trade-wind showers is seen east of Rota and Guam. Latest
altimetry and buoy data show seas around 7 feet.

&&

.Discussion...
The patch of showers just to the east is expected to pass over Guam
and Rota this evening, but ultimately amount to little rainfall
accumulation. A dry pattern will otherwise continue into late week as
a series of shear lines drop closer to the region. The first, now 250
miles NW of Saipan, is expected to stall just north of Saipan around
midweek with showers remaining closer to Anatahan. Stronger winds are
expected across the Marianas Tue night through Thu before subsiding.
Later on next weekend, another shear line is expected to drop farther
south, bringing stronger winds and increasing showers to the
Marianas.

&&

.Marine...
Combined seas of 7 feet will climb to between 8 and 10 feet Tuesday
night as winds, north-northwest swell, and trade-wind swell increase.
Increasing winds and seas are expected to become hazardous for small
craft Tuesday night and continue through Wednesday night before
briefly subsiding late week. Likewise, surf along north, east, and
west facing reefs will climb Tuesday night, becoming hazardous along
north and west for a day or so. This will cause the rip current risk
to become high. Surf and sea conditions will subside late week only
to increase again over the New Year's weekend.

&&

.Fire weather...
The fire danger remains in the moderate category, but the continued
absence of wetting rains will allow the KBDI to soon climb into the
high category. The combination of continued dry and breezy weather
will allow fuels to continue their drying. As it is, even with a
moderate fire danger, some brushfires are possible.

&&

.Eastern Micronesia...
Satellite shows one shear line along about 10N and another more
diffuse shear line over Majuro and south of Kosrae. Models take
these two features and merge them Wednesday and Thursday as high
pressure up north pushes them south of the forecast locations. For
Kosrae, this should result in scattered showers late tonight and Tue
morning, while at Majuro the scattered showers are already moving
in, and should persist through Tue morning as well. Once the combined
shear lines are pushed south, dry weather will set in across Kosrae
and Majuro, with only isolated showers Tuesday night through
Saturday. Pohnpei, meanwhile, escapes any effects from either shear
line, and will remain quite dry through Saturday as the mid-levels
remain extremely dry.

Trade winds are expected to be moderate tonight, but should become
moderate to fresh for Pohnpei and Kosrae Tuesday through Saturday,
while at Majuro moderate to fresh trades are expected to decrease to
moderate by Thursday. Combined seas should range mainly from 7 to 8
feet the entire period. At Pohnpei and Kosrae, the dominant north
swell component will keep hazardous surf going through Tuesday along
north facing reefs, after which north swell swings around to the
northeast and decreases slightly. This would likely end high surf
for Pohnpei by Tuesday evening. High surf should also end for Kosrae
along north facing reefs, but as swell becomes more northeast or
ENE, high surf may develop along east facing reefs, due to the 8-ft
high surf criterion for Kosrae's eastern shores.

&&

.Western Micronesia...
Satellite shows that the shear line along 10N in eastern Micronesia
extends westward all the way to 132E, and has quite a bit of
convection flaring along its length, especially around Palau and
Yap. Thunderstorms dropped over 2 inches of rain on Koror this
morning, and GFS and ECMWF agree on a continued wet pattern of
showers and a few thunderstorms through Thursday. Yap should also
see scattered showers tonight and Tuesday morning near the northern
fringe of the active area. Have also left scattered showers in for
Yap Wed and Wed night, with the band of rain hanging close by to the
south, but that remains uncertain. Out at Chuuk, a dry pattern will
persist as very dry mid-level air limits Chuuk to isolated showers.

Trades will be moderate to fresh across the region most of the next
5 days, with combined seas as high as 9 feet at times for Yap and
Koror Tuesday through Wednesday, and up to 8 feet for Chuuk.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
MP...None.
Marianas Waters...None.
&&

Marianas: Aydlett
Micronesia: Middlebrooke

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 2:04 PM CSTSmall Craft AdvisoryGUM48 hr

Nearby

Rip Current Statements in Guam, 2021Every rip current statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.